All Journal Entries Journals

Yes, I'm still alive and still seeing doctors

Feb 26, 2011 - 2 comments
Tags:

sleep study

,

neurologist

,

TSH

,

daytime sleep study

,

pulmonologist

,

tonsils

,

adenoidectomy

,

provigil

,

Nuvigil

,

Topamax

,

propranolol

,

metoprolol

,

endocrinologist

,

Headaches



Wow...my first post of 2011. I haven't been updating after every single appointment since there hasn't been anything incredibly interesting.

My ENT changed his mind about my tonsils...again...and is back to thinking they don't need to come out. He wants to keep observing them, however, to be sure that there isn't anything concerning going on. He also noted that my vocal cords appear to be improving (I think I can feel this, too, because I'm singing better). He still has no explanation for why one of them was paralyzed for so long in the first place. I read that it usually takes 3 - 6 months for them to begin recuperating and if they don't, the damage is likely permanent. I still feel some fullness on the left side of my throat when I swallow, but the ENT didn't really care. I guess a future MRI will clear things up. I did tell him some of my breathing issues might be connected to the fact that one of my tonsils is protruding into my airway, but he didn't think so and claimed that neither tonsil was obstructing my airway and that I need to visit a pulmonologist to investigate lung function. The swelling under my left jaw appears to have magically subsided after nearly two years...and right when my ENT was going to order an FNA of the lymph node, too. Figures. So we're going to take the watch and wait approach with this, too. My surgical site is healing well, though (where my adenoids were removed). Looks like I'll never find a concrete answer to why anything is happening with my throat/nose. After three years, I guess I shouldn't expect anything more.

I saw my endocrinologist after having my TSH measured a few days prior, around 11am (a little late in the day to be measuring TSH--which is supposed to be highest in the morning). It was 1.87, which she was thrilled about, so I'm sticking on the 75 mcg of Levothyroxine. Honestly, I'm not sure about my TSH actually being "low" since I didn't have the blood drawn until a few hours after I normally do. If it was still 1.87 at 11 or 11:30am, then that means it was probably closer to 2.00 or 3.00 around 7 or 8am. I didn't feel like arguing with her about it (she said if it was over 2.00 she'd probably increase my dose) so I didn't ask any questions or comment on much. I won't be seeing her for another 8 months now. I can't help but wonder if my thyroid is still causing the joint problems, fatigue, weight gain, brittle nails, brain fog, constipation, and dry skin, but she doesn't seem to think it is and she's the expert. Not much I can do about it. She did tell me to really look into my fatigue issues.

My neurologist has given up on being able to put me back on Propranolol for the time being (since my heart issues are unresolved and I'm staying on Metoprolol), and he was a bit flabbergasted about what to do next, so I suggested that I try Topamax again...I felt like I was too quick to dismiss it at first. He agreed that as long as I didn't have any serious side effects, it would be fine to try again, so that's what I'm doing. Seems to be alright. I'm definitely going to need a higher dose since I'm still getting headaches.

Being the clever girl that I am, I decided to kill two birds with one stone and visit my old sleep doctor since she's a pulmonologist and all. I just saw her yesterday, and the visit went very well. It was entertaining since her resident recognized me from when she was on a rotation with my ENT and I was there for an appointment...and because I had an interesting story I was telling. Small world, I guess. Anyway, the sleep doctor said she's still not sure if I actually, technically have sleep apnea, and she's still considering narcolepsy, so she reordered an overnight sleep study (polysomnograph) and a daytime sleep study (MSLT) that I'll be doing in a month. She also told me I should get back on Provigil (yay!) since I'm so sleepy all of the time and that is dangerous especially if I'm driving. I'm going to give Nuvigil a try (I surprised her with my knowledge of it being an enantiomer) and then let her know which one I like better so she can prescribe it on a daily basis following my sleep study. My pulmonary function tests will happen in early April, when I return to her office to discuss the results of my sleep study. Here's to hoping I find something out! Otherwise, I might just give up. What's the point in continuously precious time and money on co-pays and gas to never get anywhere? I really only need the doctors to prescribe medication, and the only medication that seems to do a good job is Nexium, Provigil, Metoprolol, and whatever headache medication I try (because it gets rid of at least SOME of my headaches).

I'll finally be seeing the cardiologist in late March...just a few more weeks, then maybe I'll know more about what the heck is going on with my heart. I still have the PVCs (abnormal.premature beats) occasionally even while on the medication. I'm just the owner of a broken heart.

Comments
Post a Comment
1503643_tn?1311521838
by bluebird777, Feb 26, 2011
Wow Jules...you've been busy! I'm sorry you are going through so much!

I have been dealing with thyroid issues since the late 90's.  To be frank...I think you should see and endocrinologist. Yes ENT's are awesome for eye, ear, nose and throat...BUT they are not the EXPERTS on your thyroid.  Follow your gut. If you know something is still up. Please don't let it go. Believe me...I understand your pain and frustration! I just don't believe that an ENT is gonna be as equipped as and endo doc.  If you need surgery again...yes back to the ENT.

I was diagnosed with premature atrial fibrillation in 2003 right before I was diagnosed with thyroid cancer. I also had a heart attack that year.  I believe that everything is connected. When one thing is off...it tends to throw everything else off because other parts of your body work harder to compensate. In my case it was my potassium being thrown off from the cancer.

I hope you get some answers soon. Sending healing thoughts and prayers!

534785_tn?1329595808
by Jules77733, Feb 27, 2011
Hi bluebird777,

Thanks so much for your comments! I do see an endocrinologist, but she's not very involved with my case. She just tests my TSH every few months, sees that it's normal or slightly above normal and either tells me to stay on my current Levothyroxine dose or increase it. I keep mentioning to her that I have a lot of symptoms commonly attributed to thyroid disease, but she dismisses them, telling me they can't be explained by thyroid disease since my TSH seems ok. I only had T3 measured once, but this was almost "low", so I asked her if I was possibly having an issue with the conversion of T4 to T3, rather than with the initial production of T4 (which is more common). She said "no" and continues to only look at my TSH level.

I just feel like I'm starting to go a little crazy because I see so many doctors even though I know that it's because I have some disease process that has been throwing everything else off--just like you said! I can't seem to explain this to any of my doctors, though, so whenever I see them they're like, "You're seeing a cardiologist...and an endocrinologist...and an ENT...and a neurologist..." and they give me a funny look because I'm young and appear healthy and come across as intelligent. It's ridiculously frustrating. Half the time, there's proof I have a problem (like with my heart and thyroid) and the other half of the time there isn't (like with my headaches, constant fatigue, and swallowing troubles). After three years, I don't know if they'll ever figure anything out...I just know that it gets harder and harder to go to another appointment and try to prove to a doctor that I really am still not feeling well, even after years of appointments with specialists.

Your words of encouragement were uplifting, though. =)

-Julia

Post a Comment